Discussions that mention dexedrine

High & Low Blood Pressure board


I've been on Dexedrine ( 40 mg per day ) for about 10 yrs and about 4 years ago started developing rapid pulse rates and elevated blood pressure. This is a common side effect of Amphetamines. My primary care physician put me on Atenolol ( 50 mg per day ). This worked great, some time was needed to get used to it as it left me lethargic in the mornings in the beginning but after a couple of weeks my body adapted to the changes and it brought my BP and pulse down to my normal ranges. After a couple of years I started having some ED issues ( “limp dick syndrome” ) which is another side effect of BP lowering drugs. I have since consulted a Cardiologist to change my Atenolol. He is admittedly not very familiar with Amphetamines and their side effects but changed my medication to Cartia ( 120 mg per day ). I tried it this weekend, gave it a couple of days and stopped taking it. On the second day my heart was not liking this medication and it took most of my self control to control my pulse and BP. I’m back on the Atenolol, feeling normal except for the ….. and still seeking an alternative.

Can anyone suggest a medication for this situation?
:rolleyes:
I was diagnosed with Attention Deficit Disorder (ADD) about 10 years ago. Amphetamine Salts are the most commonly prescribed medication to treat adult ADD. It seems my brain doesn’t produce Dopamine and the Amphetamine replaces that loss. This chemical balance is imperative for thought transmission. It achieves a medium for improved “Brain Synapses”.

My doctor is going to be switching me to Adderoll in the next month, basically the same base chemical. The time released version “XL” seems to control a steadier release of the Amphetamine better than Dexedrine and Dextrostat do. My expectations are that my current adverse symptoms will not change with the new medication.

Thanks for your input …
Quote from flsandman1:
I've been on Dexedrine ( 40 mg per day ) for about 10 yrs and about 4 years ago started developing rapid pulse rates and elevated blood pressure. This is a common side effect of Amphetamines. My primary care physician put me on Atenolol ( 50 mg per day ). This worked great, some time was needed to get used to it as it left me lethargic in the mornings in the beginning but after a couple of weeks my body adapted to the changes and it brought my BP and pulse down to my normal ranges. After a couple of years I started having some ED issues ( “limp dick syndrome” ) which is another side effect of BP lowering drugs. I have since consulted a Cardiologist to change my Atenolol. He is admittedly not very familiar with Amphetamines and their side effects but changed my medication to Cartia ( 120 mg per day ). I tried it this weekend, gave it a couple of days and stopped taking it. On the second day my heart was not liking this medication and it took most of my self control to control my pulse and BP. I’m back on the Atenolol, feeling normal except for the ….. and still seeking an alternative.

Can anyone suggest a medication for this situation?
:rolleyes:

If you were on atenolol for 4 years and then just stopped I would guess that is what caused your HR and BP to soar, not the cartia. I was on atenolol for 17 years and it was lowering my HR too low so my doc had me start diltiazem (the generic form of cartia) while gradually weaning off atenolol. It took me 5 months to go from 25mgs of atenolol to 0. The effects of stopping a beta blocker are increased BP and HR plus palpations, dizziness, and anxiety. Another thing to consider is 120 mgs of diltiazem (cartia) is not equivalent to 50mgs of atenolol. You would probably need at least 240mgs.

I'm stilled amazed at what some "cardiaologist" do. You would think any doctor or even a nurse would know better than to have someone just stop a beta blocker.

Cass